Agitation when reducing

I saw a rheumatologist for the first time several weeks ago. He spent a lot of time with me and went over history of meds etc. he was shocked at the dose of pred i was on ....19 .. I had been slowly reducing from 22. So he wanted to see me down to 10 in 6 weeks if I could do it. Then remain at 10 for some time. 19 to 15 in 2 weeks and all was well. The 12.5(5x2.5x5) the past 2 days has been a struggle. Mid afternoon my emotions are a mess. VERY irritable. I know this is not the recommended way to reduce but my question is does this steroid rebound just run its course getting better each day? I am not in pain, would like to hold steady as otherwise I look and feel better and have lost some weight. Appreciate all your experience and suggestions.

8 Replies

oldestnewest
  • I don't have a long answer but can say that I feel irritable and tearful around Day 2or 3 after a reduction. I think you just have to go with the flow on those days which is easy for me most of the time as I am retired.

    Good luck.

  • Thanks. Good to know it's not just me. Guess it gets better.

  • Hi bunnymom,

    Well done getting to 15mg.

    If your irritation and general feeling of unwell came on the day, or day after reducing to 12.5mg then that is definitely steroid withdrawal and should pass after about 4-5 days. No it's not the best way to do it, but if you can get through those few days without any onset of your original symptoms then you should be okay - albeit a bit miserable!

    If you feel okay after 2 weeks at 12.5mg then suggest you try reducing in smaller steps if you can - depends if you have 1mg tablets.

    If you can't get to 10 mg within his timescale what's he going to do? Apart from moan at you.

    Try your best, but don't carry on regardless if you begin to get any symptoms back.

    Good luck.

  • Thanks. I agree to do what I can do. This afternoon has been better. I cut a tablet in half yesterday and think it was the smaller piece. I am not going to get myself in a spot with symptoms so moving cautiously.

  • In PMR/GCA reducing from 19 to 10 in 6 weeks is just cruel. That's why we emphasise the slow approach from 15mg - though most people manage a bit faster down to there.

    However - if it is just steroid withdrawal it should improve over the next week or two. Then - whatever your rheumy thinks - I'd stick at 12.5mg for at least 2 weeks. And I wouldn't do 2.5mg overnight again - it'll probably be worse.

    As DL says - what's he going to say if you take longer? Your answer is "Sorry, you said if I could manage it - I couldn't do it that fast."

  • True. I know the lower the dose the greater the impact as I have learned from you all on this forum. Thank you for the help. Nurse has yet to return my call but knew I could count on this forum for some answers!

  • Hello Bunny Mom, I had a terrible experience reducing to quickly off 20mg of prednisone and have paid dearly for it emotionally and physically. I am now back on 20Mg and following the Dead Slow Reduction plan and it is working much better I found the link on this site as well as bounds of great advice. Doctors tend to tell you one thing without any regard or knowledge of what we are dealing with, this is a horrific disease with many twists and turns and not at all a cookie cutter situation. You know your body and what works for you. Good luck and be well.

  • Thanks for the kind reply. I will be cautious.

You may also like...